Alert archive / Colorado / Red Flag Warnings in 2010

Red Flag Warning 21, NWS Grand Junction, CO

July 3, 20104 counties in Colorado

NWS Grand Junction, CO issued this red flag warning at Jul 3, 2010, 1:19 PM MDT for 4 counties in Colorado. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2010, 1:19 PM MDT (19:19 UTC)
Expired
Jul 3, 2010, 8:48 PM MDT
In force
7 hr
Issued by
NWS Grand Junction, CO

Counties Eagle County, CO, Garfield County, CO, Mesa County, CO, Pitkin County, CO

The radar

The Grand Junction radar (KGJX), 70 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2010-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2010-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
2460 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

285 
WWUS85 KGJT 031919
RFWGJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
119 PM MDT SAT JUL 3 2010

...RED FLAG WARNING IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR
COLORADO FIRE ZONES 203 AND 205...FOR STRONG WINDS...LOW RELATIVE
HUMIDITY AND DRY FUELS...

...FIRE WEATHER WATCH IS IN EFFECT FROM 3 PM UNTIL MIDNIGHT SUNDAY
FOR COLORADO FIRE ZONES 203 AND 205 FOR STRONG WINDS...LOW RELATIVE
HUMIDITY AND DRY FUELS...

.A STRONG SOUTHWEST FLOW ALOFT IS MIXING DOWN TO THE SURFACE THIS
AFTERNOON. THIS IS PULLING MUCH DRIER AIR OVER THE CENTRAL
PORTIONS OF WESTERN COLORADO. THEREFORE A RED FLAG WARNING IS IN
EFFECT UNTIL SUNSET THIS EVENING. 

SUNDAY...SOUTHWEST WINDS WILL BE LIGHTER IN THE EARLY AFTERNOON.
BUT A COLD FRONT APPROACHES FROM THE NORTHWEST LATER IN THE
AFTERNOON AND PASSES IN THE EVENING. DRY AND WINDY CONDITIONS MAY
COMBINE LATE IN THE AFTERNOON OR EVENING HOURS. WITH WIDESPREAD
IGNITION SOURCES ON THE 4TH OF JULY...A FIRE WEATHER WATCH HAS
BEEN ISSUED.

COZ203-205-040730-
/O.NEW.KGJT.FW.W.0021.100703T1919Z-100704T0400Z/
/O.NEW.KGJT.FW.A.0014.100704T2100Z-100705T0600Z/
GRAND JUNCTION FORECAST AREA-MONTROSE FORECAST AREA-
119 PM MDT SAT JUL 3 2010

...RED FLAG WARNING IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 203 AND 205...
...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER
ZONES 203 AND 205...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL 10 PM MDT THIS EVENING. A
FIRE WEATHER WATCH HAS ALSO BEEN ISSUED. THIS FIRE WEATHER WATCH
IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING. 

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONES 203 AND 205. 

* WIND...SOUTHWEST GUSTING TO 30 TO 40 MPH.

* HUMIDITY...FALLING TO BETWEEN 8 TO 15%.

* IMPACTS...ANY FIRE WITHIN THE WARNED AREA WILL LIKELY EXPERIENCE
  RAPID AND DANGEROUS GROWTH DURING THE AFTERNOON AND EVENING.

* CRITICAL FIRE WEATHER CONDITIONS...INCLUDING LOW RH AND GUSTY
  WINDS...MAY REFORM LATE SUNDAY AFTERNOON AND EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$


HTTP://WEATHER.GOV/GJT
1 follow-up statement
087 
WWUS85 KGJT 040248
RFWGJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
848 PM MDT SAT JUL 3 2010

...FIRE WEATHER WATCH IS IN EFFECT FROM 3 PM UNTIL MIDNIGHT
SUNDAY FOR COLORADO FIRE ZONES 203 AND 205 FOR STRONG WINDS...LOW
RELATIVE HUMIDITY AND DRY FUELS...

A COLD FRONT APPROACHING FROM THE NORTHWEST ON SUNDAY WILL MOVE
THROUGH UTAH AND COLORADO BY NOON AND QUICKLY HAVE MOVED THROUGH
THE AREA BY EVENING. DRY AND WINDY CONDITIONS MAY COMBINE LATE IN
THE AFTERNOON OR EVENING HOURS. WITH WIDESPREAD IGNITION SOURCES
ON THE 4TH OF JULY...A FIRE WEATHER WATCH HAS BEEN ISSUED.

COZ203-205-041500-
/O.CAN.KGJT.FW.W.0021.000000T0000Z-100704T0400Z/
/O.CON.KGJT.FW.A.0014.100704T2100Z-100705T0600Z/
GRAND JUNCTION FORECAST AREA-MONTROSE FORECAST AREA-
848 PM MDT SAT JUL 3 2010

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 203 AND 205...
...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY
FOR FIRE WEATHER ZONES 203 AND 205...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS CANCELLED THE
RED FLAG WARNING. 


* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONES 203 AND 205. 

* WIND...WEST TO SOUTHWEST WINDS GUSTING TO 35 MPH.

* HUMIDITY...FALLING TO BETWEEN 10 TO 15%.

* IMPACTS...ANY FIRE WITHIN THE WARNED AREA WILL LIKELY EXPERIENCE
  RAPID AND DANGEROUS GROWTH DURING THE AFTERNOON AND EVENING
  HOURS. IN ADDITION...FIREWORKS WILL ALSO CONTRIBUTE TO POSSIBLE
  FIRE STARTS.


* CRITICAL FIRE WEATHER CONDITIONS...INCLUDING LOW RH AND GUSTY
  WINDS...MAY REFORM LATE SUNDAY AFTERNOON AND EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$


HTTP://WEATHER.GOV/GJT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Jul 3, 3:19 AM MDT, 10 hours earlier.

Area forecast discussion, Jul 3, 3:19 AM MDT, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
319 AM MDT SAT JUL 3 2010

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...

DRIER AIR CONTINUES TO WORK SLOWLY INTO THE REGION FROM THE WEST
THIS MORNING...WITH SFC FEW POINTS DOWN INTO THE TEENS AND 20S
ACROSS MUCH OF SOUTHERN AND CENTRAL UTAH. AS ANOTHER PACIFIC TROUGH
WORKS INLAND...EXPECT THIS DRIER AIR TO FILTER OVER OUR AREA...WITH
CONVECTION ACTUALLY DECREASING SOME AS THE DAY WEARS ON. THIS WILL
RESULT IN FEWER STORMS THIS AFTERNOON AND EVENING...WITH QUICK
CLEARING SETTLING IN AFTER SUNSET.

ON SUNDAY...MODELS CONTINUE TO ADVERTISE THE ABOVE MENTIONED PACIFIC
TROUGH WILL BE MOVING EAST THROUGH THE NORTHERN THIRD OF OUR FORECAST
AREA. POOL OF MOISTURE ACCOMPANYING THE FRONT...COMBINED WITH DYNAMIC
FORCING AND STEEPENING LAPSE RATES WILL RESULT IN ANOTHER ROUND OF
THUNDERSTORMS.  ATTM...IT APPEARS THE BEST CHANCE FOR WETTING RAINS
WILL BE NORTH OF INTERSTATE 70 DURING THE AFTERNOON AND EARLY EVENING
HOURS. CONVECTION IS EXPECTED TO DIMINISH BY SUNSET...WITH DRY
CONDITIONS ANTICIPATED FOR THE FOURTH OF JULY FIREWORK SHOWS.

LITTLE CHANGE IN TEMPS THROUGH SUNDAY WITH PERSISTENCE A GOOD START.
THE EXCEPTION WILL BE OVER THE NORTHERN ZONES WHERE SFC FRONT AND
CLOUD COVER WILL SHAVE A GOOD 5 TO 10 DEGREES OFF MAX TEMPS FOR
SUNDAY.

.LONG TERM...MONDAY THROUGH FRIDAY...

MON-TUE: A DRY AIRMASS WILL BE IN PLACE TO START OFF THE NEW WORK
WEEK WITH PLENTY OF SUNSHINE AND DRY WEATHER. AN ACTIVE NORTHERN
STREAM CONTINUES OVER THE NORTHERN US WITH BROAD HIGH PRESSURE
ENCOMPASSING THE SOUTHERN PART OF THE CONUS. THIS LEAVES THE
FORECAST AREA UNDER WEAK ZONAL FLOW WITH DRY CONDITIONS PERSISTING
THROUGH AT LEAST TUES. EXPECT COOLER AIR ALOFT ON MON TO KEEP HIGHS
A DEGREE OR TWO BELOW NORMAL BUT EXPECT THEM TO REBOUND FAIRLY
QUICKLY ON TUES. WITH MOSTLY CLEAR SKIES... EXPECT GOOD RADIATIONAL
COOLING OVERNIGHT TO KEEP MINS TEMPS NEAR TO A FEW DEGREES BELOW
NORMAL.

WED-FRI: HIGH PRESSURE CONTINUES TO BUILD OVER THE REGION THROUGH
MID WEEK WITH MODELS ADVERTISING ANOTHER MONSOONAL-TYPE MOISTURE
SURGE FOR THE LATER PART OF THE WEEK. THE LATEST GFS RUN IS A BIT
SLOWER WITH THE MOISTURE RETURN AND THE ECMWF A BIT FASTER. FOR NOW
HAVE KEPT BROAD BRUSHED ISOLATED POPS BEGINNING WED WITH A GRADUAL
INCREASING TREND THROUGH THE END OF THE WEEK. TEMPS SHOULD STAY NEAR
NORMAL THROUGH FRI WITH THE POTENTIAL MOISTURE INCREASE.

&&

.AVIATION...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN OCCUR
ACROSS EASTERN UTAH AND WESTERN COLORADO TODAY. GUSTY WINDS AND BRIEF
HEAVY RAIN WILL ACCOMPANY THE STRONGER STORMS...RESULTING IN BRIEF
MVFR CIGS AND VSBYS. CONVECTION WILL END EARLY THIS EVENING AS DRIER
AIR MOVES IN FROM THE WEST.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

SHORT TERM.....JDC
LONG TERM......MCS
AVIATION.......JDC
Hazardous weather outlook, Jul 3, 5:45 AM MDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT JUL 3 2010

COZ001>014-017>023-UTZ022>025-027>029-041145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SAT JUL 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS WESTERN
COLORADO AND EXTREME EASTERN UTAH TODAY. THE THUNDERSTORMS WILL
COME TO AN END EARLY THIS EVENING. EXPECT GUSTY WINDS TO 50 MPH
AND BRIEF HEAVY RAINFALL WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED TO SCATTERED LATE DAY SHOWERS AND THUNDERSTORMS ARE
POSSIBLE ON SUNDAY OVER NORTHEAST UTAH AND NORTHWEST COLORADO.
DRIER WEATHER IS THEN EXPECTED OVER THE REGION FOR MUCH OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

JDC

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 1:19 PM MDTFire Weather WatchGJTEagle, Garfield, Mesa, Pitkin14 hr

Nearby

Red Flag Warnings in Colorado, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.